Format

Send to:

Choose Destination
See comment in PubMed Commons below
Curr Opin Anaesthesiol. 2008 Oct;21(5):544-51. doi: 10.1097/ACO.0b013e32830f44fb.

Update on the propofol infusion syndrome in ICU management of patients with head injury.

Author information

  • 1Department of Intensive Care, University Medical Centre Utrecht, Utrecht, The Netherlands. l.c.otterspoor@umcutrecht.nl

Abstract

PURPOSE OF REVIEW:

The propofol infusion syndrome is a rare condition characterized by the occurrence of lactic acidosis, rhabdomyolysis and cardiovascular collapse following high-dose propofol infusion over prolonged periods of time. Patients with traumatic brain injury are particularly at risk of developing this complication because large doses of propofol are commonly used to control intracranial pressure, whereas vasopressors are administered to augment cerebral perfusion pressure. In this review, we provide an update on the literature with particular emphasis on patients with traumatic brain injury.

RECENT FINDINGS:

Several new case reports and reviews, as well as a number of experiments, have contributed significantly to our increased understanding of the cause of the syndrome. At the basis of the syndrome lies an imbalance between energy utilization and demand resulting in cell dysfunction, and ultimately necrosis of cardiac and peripheral muscle cells. Uncertainty remains whether a genetic susceptibility exists. Nonetheless, the growing number of case reports has made it possible to identify several risk factors.

SUMMARY:

Propofol infusion syndrome is a rare but frequently lethal complication of propofol use. In patients with risk factors, such as traumatic brain injury, it is suggested that an infusion rate of 4 mg/kg per hour should not be exceeded. Early warning signs include unexplained lactic acidosis, lipemia and Brugada-like ECG changes. When these occur, propofol infusion should be discontinued immediately.

PMID:
18784477
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk